North Carolina, 2006

Lightning Strike in North Carolina, April 22, 2006

April 22, 2006 · NWS RAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 22, 9:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 9:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1049 AM EDT SAT APR 22 2006

.SHORT TERM /REST OF TODAY/...

WIDESPREAD SHOWERS AND THUNDERSTORMS ON TAP FOR THE AFTERNOON AS A
VIGOROUS UPPER VORTEX ROTATES THROUGH. EXPECT COVERAGE TO CONTINUE
TO INCREASE...ESPECIALLY EAST WHICH MISSED THE EARLY MORNING
ACTIVITY...THUS THEY HAVE MUCH GREATER INSTABILITY. OTHER THAN
HEADLINING THE SEVERE THUNDERSTORM WATCH...ONLY MINOR CHANGES TO THE
FORECAST...LOWERING TEMPS A BIT AND CLEANING UP THE WORDING.

&&

.PREV DISCUSSION...
 (ISSUED 304 AM EDT SAT APR 22 2006)

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
UPPER SHORTWAVE VISIBLE ON WATER VAPOR LOOP MOVING NORTH ACROSS FAR
EASTERN TENNESSEE WITH A STRONGER...SECOND SHORTWAVE MOVING ACROSS
MISSISSIPPI INTO ALABAMA ON THE LATEST WATER VAPOR IMAGE.  WHILE THE
FIRST WAS AIDING SHOWERS AND THUNDERSTORMS MOSTLY OVER THE WESTERN
PART OF THE STATE...THE SECOND ONE WILL SWEEP THROUGH THIS AFTERNOON
AND THIS EVENING ALONG WITH A COLD FRONT.  ALTHOUGH THERE IS NOT A
STRONG COLD PUSH BEHIND THE FRONT...LIFT WILL BE SUFFICIENT AHEAD OF
THE WAVE AND FRONT TO PROVIDE FOR HIGH CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA ESPECIALLY BY THIS
AFTERNOON.  JET SUPPORT IS NOT IMPRESSIVE...BUT THE INSTABILITY
SHOULD BE GOOD WITH GFS FORECAST OF LIFTED INDICES AS LOW AS -5C
OVER EASTERN ZONES DURING THE AFTERNOON.  GIVEN AVAILABLE HEATING...
SPC SLIGHT RISK LOOKS GOOD AND WILL ISSUE SPS THIS MORNING
HIGHLIGHTING CENTRAL AND EASTERN ZONES WHERE THE INSTABILITY SHOULD
BE GREATEST...UPWARDS OF 1500 - 2000J/KG AS FORECAST BY THE GFS...
AND WHERE THE 850MB WINDS AND UPPER DIVERGENCE ARE FORECAST TO BE
HIGHER THAN WESTERN ZONES FOR THE LATE AFTERNOON HOURS.

GRADUAL WEST-TO-EAST REDUCTION IN PRECIPITATION CHANCES AND CLOUD
COVER THIS EVENING AND OVERNIGHT...RESPECTIVELY.  SINCE THERE IS NOT
MUCH OF A COLD AND DRY PUSH FORECAST BEHIND THE FRONT...PRECIPITABLE
WATER VALUES INCREASE BACK TO AT OR ABOVE AN INCH BY LATE IN THE DAY
SUNDAY.  FLOW IS GENERALLY WESTERLY...BUT THE GFS FORECASTS A WEAK
LEE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA BY 00Z MONDAY.
BOTH THE GFS AND NAM MODEL SOUNDINGS ARE FAIRLY UNSTABLE DURING THE
AFTERNOON SUNDAY...AND ALTHOUGH 850MB LIFT IS WEAK AND CONVERGENCE
MEAGER...ENOUGH MOISTURE AND INSTABILITY MAY EXIST TO PROVIDE FOR AN
ISOLATED AFTERNOON SHOWER AS TEMPERATURES RISE TO 80 TO 85 AS A
RULE.  FOR WHAT IT IS WORTH...THE NGM HAS FAIRLY GOOD QPF ACROSS
CENTRAL NORTH CAROLINA SUNDAY AFTERNOON.

SUNDAY NIGHT...MOISTURE REMAINS IN PLACE...AND JET MAX OF 85KT AT
300MB NOSES INTO CENTRAL NORTH CAROLINA.  850MB LIFT IS DECENT WITH
ANOTHER SHORTWAVE ROUNDING THE UPPER LOW WHICH WILL BE OVER THE
EASTERN GREAT LAKES BY 06Z MONDAY.  MODEL SOUNDINGS FROM BOTH THE
NAM AND THE GFS SHOW LIMITED ELEVATED INSTABILITY...BUT BOTH
FORECAST A FEW HUNDREDTHS QPF ACROSS THE CENTRAL PART OF THE STATE
BETWEEN 00Z AND 12Z MONDAY.  JET SUPPORT AND LOW-LEVEL LIFT WITH A
WEAK SURFACE TROUGH MAY BE ENOUGH TO OVERCOME UPPER DIFFLUENCE
FORECAST BY THE GFS AS A SHORTWAVE MOVES THROUGH...AND WITH THE NAM
AND GFS BOTH SUGGESTING MEAGER QPF WILL HAVE SLIGHT CHANCE POPS FOR
A SHOWER SUNDAY NIGHT.

MONDAY MOISTURE AGAIN IS IN PLACE WITH INSTABILITY MAXIMIZED
DIURNALLY.  NAM AND GFS BOTH HAVE A SURFACE TROUGH OVER CENTRAL
NORTH CAROLINA ALBEIT IN DIFFERENT LOCATIONS.  GFS FORECASTS 850MB
CONVERGENCE AND UPPER DIFFLUENCE MONDAY AFTERNOON...AND GIVEN THE
AVAILABLE MOISTURE...WITH DEW POINTS AROUND 60 ON BOTH THE NAM AND
GFS...AND UNSTABLE AFTERNOON MODEL SOUNDINGS...ONCE AGAIN THINK
ISOLATED SHOWERS COULD OCCUR MONDAY AFTERNOON.  MOST OF THE
SHOWERS...WHATEVER THERE ARE...SHOULD BE CONCENTRATED NORTH OF THE
FORECAST AREA BY MIDNIGHT TUESDAY WHERE THE BEST UPPER SUPPORT AND
LOW-LEVEL JET ARE EXPECTED TO RESIDE.  CONFIDENCE BEGINS TO DIMINISH
IN THE FORECAST BY LATE MONDAY NIGHT...THOUGH...DUE TO CONSIDERABLE
DIFFERENCES IN THE STRENGTH OF THE UPPER TROUGH ALONG AND JUST OFF
OF THE ATLANTIC COAST BY 12Z TUESDAY.

LONG TERM /TUESDAY THROUGH FRIDAY/...
FEW CHANGES MADE TO THE EXTENDED FORECAST.  INCREASED POPS INTO THE
CHANCE CATEGORY FOR TUESDAY NIGHT AND WEDNESDAY BASED ON GFS...AND
EXTRAPOLATION OF THE NAM...FRONTAL POSITION NEAR OR JUST SOUTH OF
CENTRAL NORTH CAROLINA.  FAST FLOW ALOFT ON THE GFS...IF IT
VERIFIES...WILL MAKE TIMING OF PARTICULAR FEATURES DIFFICULT.
HOWEVER...RAISED POPS IN IN GOOD AGREEMENT WITH CURRENT FORECAST
CHANCES OF PRECIPITATION THROUGHOUT THE CAROLINAS.

AVIATION...
LIGHT SOUTH/SOUTHEAST FLOW RESULTING IN CIGS 1-2KFT AT ALL TAF SITES
WITH POCKETS OF CIGS BRIEFLY AT OR BELOW 1KFT. VSBYS UNRESTRICTED
EXCEPT OCNL VSBYS 3-5 MI IN FOG. A FEW SHOWERS AND POSSIBLY AN
ISOLATED THUNDERSTORM EARLY OVER WESTERN TAFS SITES...GSO/INT FROM
REMNANT MCS. POTENTIAL FOR LOW LEVEL WIND SHEAR THROUGH 14Z...DUE TO
40 KT LLJ JET AND SURFACE WINDS 10 KTS OR LESS. SURFACE WINDS
INCREASING AFTER 14Z WITH OCNL GUSTS TO 25 KTS. CIGS GRADUALLY
LIFTING TO 3-5 KFT 12Z-13Z. EXCEPT OCNL CIGS 1-2KFT IN SCATTERED
SHOWERS GSO/INT VICINITIES. SHOWERS AND THUNDERSTORMS BECOMING MORE
WIDESPREAD AND SPREADING EAST DURING THE LATE MORNING INTO THE
AFTERNOON AS COLD FRONT AND UPPER LEVEL TROUGH APPROACHES AND
CROSSES THE AREA. CIGS GENERALLY 2-3 KFT WITH VSBYS 3-4 MI IN
SHOWERS...EXCEPT CIGS AT OR BELOW 1KFT IN HEAVIER SHOWERS AND
STORMS. SHOWERS AND STORMS TAPERING OFF FROM WEST TO EAST AFTER 00Z.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 237 IN EFFECT THROUGH 6 PM THIS
EVENING FOR NCC007-037-051-065-069-083-085-093-101-105-123-125-
127-153-163-165-167-183-185-191-195.
&&

SHORT TERM...MLM
Hazardous weather outlook, Apr 22, 3:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT SAT APR 22 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
435 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD DURING THE DAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BECOMING SEVERE. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM...IN ADDITION TO
LIGHTNING...WILL BE WIND GUSTS TO 70 MPH AND HAIL TO NICKEL SIZE.
THE THREAT FOR SEVERE STORMS WILL DIMINISH BY 6 PM OVER THE
WESTERN PIEDMONT...AND WILL PRIMARILY BE BETWEEN 1 PM AND 8 PM
OVER THE CENTRAL AND EASTERN PIEDMONT...SANDHILLS...AND COASTAL
PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

DJF

In the hours before

Local storm report, Apr 22, 6:13 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 AM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND DMG     WINSTON-SALEM           36.10N 80.26W
04/22/2006                   FORSYTH            NC   TRAINED SPOTTER

            STOP LIGHTS BLOWN OFF WIRE NEAR WINSTON-SALEM COLISEUM
            AND NUMEROUS TREE LIMBS DOWN AROUND THE AREA

&&

BSD
Special weather statement, Apr 22, 10:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EDT SAT APR 22 2006

NCZ089-221730-
SAMPSON-
INCLUDING THE CITY OF...CLINTON
1138 AM EDT SAT APR 22 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING NORTHEAST ACROSS
SAMPSON COUNTY THROUGH 130 PM. THESE STORMS WILL PRODUCE HEAVY
RAIN...STRONG GUSTY WINDS...AND POSSIBLY SOME HAIL. THEY WILL
REACH GARLAND AND ROSEBORO AROUND NOON...AND CLINTON AROUND 1230
PM.

PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD BE PREPARED TO SEEK
SHELTER WHEN THESE STORMS APPROACH...AS FREQUENT CLOUD TO GROUND
LIGHTNING MAY BE EXPECTED. TUNE TO NOAA WEATHER AND ALL HAZARDS
RADIO OR LOCAL MEDIA IN CASE A SEVERE THUNDERSTORM WARNING IS
ISSUED.
Local storm report, Apr 22, 11:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND GST     SEVEN LAKES             35.26N 79.58W
04/22/2006  E55 MPH          MOORE              NC   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 50 TO 55 MPH.

&&

BSD
Local storm report, Apr 22, 11:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             GARNER                  35.69N 78.63W
04/22/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL REPORTED ON HIGHWAY 70...
            NEAR THE WHITE OAK SHOPPING CENTER.

&&

BSD
Local storm report, Apr 22, 11:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1251 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     FUQUAY-VARINA           35.59N 78.79W
04/22/2006                   WAKE               NC   TRAINED SPOTTER

            TREE LIMBS DOWN...ESTIMATED WIND GUSTS OF 45 TO 55 MPH.

&&

BSD
Local storm report, Apr 22, 11:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1256 PM EDT SAT APR 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             RALEIGH                 35.81N 78.64W
04/22/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT NEWBERN AND NEW HOPE

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wake

When
April 22, 12:00 PM EST
Where
Wake County, Raleigh
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

NUMEROUS HOUSE FIRES REPORTED THROUGHOUT THE COUNTY. AT LEAST FOUR HOME TOTALLY DESTROYED AND 24 APARTMENTS IN BRIER CREEK COMMUNITY DESTROYED.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507352.